Alert archive / Indiana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 63, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 10, 2015, 1:16 AM EDT for Crawford County, Orange County, Washington County, Indiana. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2015, 1:16 AM EDT (05:16 UTC)
- Expired
- Apr 10, 2015, 1:55 AM EDT
- In force
- 39 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Crawford County, IN, Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 1:24 AM EDT | TSTM WND GST 65 | Paoli, IN | |
| Apr 10, 1:36 AM EDT | TSTM WND GST 53 | Salem, IN | REPORTED VIA A WEATHER LINK SITE IN SALEM. |
| Apr 10, 1:50 AM EDT | TSTM WND GST 50 | 1 Wnw Salem, IN | |
| Apr 10, 1:53 AM EDT | TSTM WND GST 48 | 2 Nw Hardinsburg, IN | MEASURED AT THE REGO WEATHER LINK STATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
724
WUUS53 KLMK 100516
SVRLMK
INC025-117-175-100555-
/O.NEW.KLMK.SV.W.0063.150410T0516Z-150410T0555Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
116 AM EDT FRI APR 10 2015
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 155 AM EDT
* AT 115 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAOLI...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PAOLI...SALEM...VALEENE...BRAXTONS SIDING...WOODLAWN GROVE...
CHAMBERSBURG...TROTTER CROSSING...STAMPERS CREEK...REGO...SYRIA...
MAHAN CROSSING...HARDINSBURG...ORLEANS...MILLERSBURG...PUMPKIN
CENTER...BROMER...LIVONIA...LEIPSIC...ROSEBUD AND CLAYSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3877 8604 3861 8607 3839 8637 3832 8667
3854 8667 3870 8647 3869 8632 3873 8631
3876 8629 3878 8626 3877 8624 3878 8619
3877 8613 3879 8608
TIME...MOT...LOC 0516Z 235DEG 55KT 3852 8650
HAIL...0.88IN
WIND...60MPH
$$
ZT1 follow-up statement
343
WWUS53 KLMK 100525
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 AM EDT FRI APR 10 2015
INC025-117-175-100555-
/O.CON.KLMK.SV.W.0063.000000T0000Z-150410T0555Z/
WASHINGTON IN-ORANGE IN-CRAWFORD IN-
125 AM EDT FRI APR 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CRAWFORD...ORANGE AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 155 AM
EDT...
AT 123 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
PAOLI...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SALEM...BROMER...LIVONIA...LEIPSIC...ROSEBUD...CLAYSVILLE...
SALTILLO...CAMPBELLSBURG...SMEDLEY...MOUNT CARMEL...HITCHCOCK...
PROWSVILLE...RUSH CREEK VALLEY...MCKINLEY...HIGHLAND...KOSSUTH AND
PLATTSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3877 8604 3861 8607 3839 8637 3832 8667
3854 8667 3870 8647 3869 8632 3873 8631
3876 8629 3878 8626 3877 8624 3878 8619
3877 8613 3879 8608
TIME...MOT...LOC 0525Z 237DEG 66KT 3855 8633
HAIL...1.00IN
WIND...60MPH
$$
ZTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:40 AM EDT, 36 minutes earlier.
Area forecast discussion, Apr 10, 12:40 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 AM EDT Fri Apr 10 2015
...Mesoscale Forecast Update...
Issued at 1025 PM EDT Thu Apr 9 2015
Warm sector over central Kentucky and southern Indiana remains quite
juicy, but void of any forcing. Line of strong to severe storms
along the cold front now extends from east-central Illinois back
across SE Missouri into NE Arkansas, and appears to be a bit slower
than advertised. This line looks like it will be the only show in
town.
Environment appears most favorable west of I-65, with DCAPEs now
over 1100 J/kg, so we would expect just about any storm moving into
the area to remain severe, with damaging winds as the main threat.
Hi-res models show this system remaining as a broken line, so
without any cold pool processes, it should continue a fairly slow
eastward march. Best timing for SVR storms appears to be 04-06Z for
areas west of I-65, and just before daybreak for our eastern CWA,
albeit with weakening storms by that time.
Issued at 635 PM EDT Thu Apr 9 2015
Upper impulse lifting quickly NE across a juicy air mass at max
heating triggered a few SVR storms that affected mainly southern
Indiana. These storms have lifted clear into SW Ohio, with nothing
behind it other than one renegade cell west of Bowling Green. Have
opted to drop WW 40 a couple hrs early, but still on track for the
main show arriving from the west or southwest late this evening.
.SHORT TERM (Now through Friday Night)...
Issued at 313 PM EDT Thu Apr 9 2015
...Strong to Severe Storms Possible This Afternoon and Tonight...
...Current Conditions...
Severe Thunderstorm Watch #40 has been issued for the northeast CWA
until 02z. This is part of a larger watch and will likely be able to
be cancelled before the proposed expiration. In fact, think our
window will be pretty short in this watch as the forcing responsible
for these storms will lift NE. The main threats will be marginally
severe hail and an isolated damaging wind event. Excessive lightning
and brief heavy rainfall can also be expected with any storm.
Otherwise, we are destabilizing nicely and will remain firmly in the
warm sector all of the afternoon and evening before a strong cold
front quickly passes just before and around dawn. The midday batch
of storms did briefly stabilize portions of southern IN and north
central KY along the Ohio River, however we have already recovered
as current ob at SDF reads 81/66. With the unstable airmass and
subtle ripples in the deep southwest flow, expect that we could
still see isolated to widely scattered storms through the afternoon.
However, the lack of any focused forcing until later in the evening
and overnight should keep things relatively quiet. Any storm that
does form will have the potential to be strong to severe and
vertical wind profiles could support rotating storms.
...Evening and Tonight's Storms...
The surface low currently over southern IA will move into the Great
Lakes tonight ahead of a potent shortwave trough, with the trailing
cold front racing toward the Ohio River Valley overnight. Meanwhile,
a broad area of cyclonically curved upper flow will overspread our
region creating more forcing for ascent along with a 40-50 knot LLJ
established over our region. Our mid level winds will veer, meanwhile
low level winds are expected to back a bit, creating a more curved
hodograph. Our area is expected to remain moderate to strongly
unstable through the early evening hours, where some activity is
possible ahead of a prefrontal trough. Timing for this feature has
slowed and expect we may not see an increase in activity until
between sunset and Midnight. Feel this round of storms would pose
our greatest threat as supercells and broken bowing segements would
be possible. All severe modes would be on the table with this
scenario, although the tornado threat would be quite isolated. Any
storm will produce heavy rain with Flash Flooding certainly a
concern. Will keep the Flash Flood Watch going.
After Midnight, expect the last round of storms to move through the
area in the form of a broken line. Expect that a few bowing segment
and mesovortices will be possible within the line, as well as any
supercell that might be able to develop ahead of the line. Isolated
pockets of damaging wind are expected to be the main threat
overnight, although the isolated tornado threat would continue until
frontal passage. This line is expected to wane in intensity as it
pushes east across our area as we lose some instability. However,
strong southerly flow ahead of the front will be able to keep things
non-diurnal and at least somewhat unstable according SREF SB CAPE
probs. Adding to what instability is left, plenty of forcing and
dynamics should sustain a severe threat.
Cold front moves through around dawn on Friday with a dry conditions
taking over. Highs on Friday are expected to be in the 60s, with
lows Friday night in the lower 40s. A few upper 30s may be possible
as the surface high settles over us.
.LONG TERM (Saturday through Thursday)...
Issued at 235 PM EDT Thu Apr 9 2015
The weekend still looks good, with highs around normal Saturday and
going up on Sunday. A front moves into the region Sunday night,
bringing back rain chances. This front should slow down across our
vicinity, and then looks to lift north again Wed. and Thu. Given the
proximity to the region, do not want to pull pops from any one
period, and blended forecast maintains good chances through the work
week. Temperatures in this pattern are well above normal, though the
location of the front Tuesday could make part of the region cooler.
We will have to watch the location of the rains associated with that
front, for further flood potential.
&&
.HYDROLOGY...
Issued at 346 PM EDT Thu Apr 9 2015
A Flash Flood Watch remains in effect for portions of southern
Indiana and central Kentucky through the pre-dawn hours Friday
(basically until the front passes) for the continued threat of flash
flooding. The air mass over the lower Ohio Valley the past few days
and again today will be characterized by PWATs 1.3 to 1.6 inches,
very high for this time of the year. A swath of 8 to 10 inches has
fallen across southern Indiana and northern Kentucky in the last 14
days, which is 5 to 8 inches above normal. The repeated rounds of
storms this week have kept the ground well-saturated and the
rivers/streams/creeks running high.
The expectation is that this evening and tonight an additional 1 to
locally 3 inches could fall over the course of 1 or 2 rounds of
convection until the front passes. Latest 1-hr flash flood guidance
shows that between 0.75 and 1.25 inches is needed to initiate
problems along the Ohio River counties into the Bluegrass and
Cumberland regions. While storms today should be fairly progressive,
the very low flash flood guidance combined with more than one round
of storms will keep the flash flood threat elevated. We did opt to
expand the watch southwestward where 1-hr FFG is also low.n&&
.AVIATION (06Z TAF Update)...
Updated at 1235 AM EDT Fri Apr 10 2015
Still trying to refine the timing of the convective line, which is
just crossing the Wabash Valley as of 04Z. Looks an hour or two
slower than previously advertised, and we'll try to hone in on about
a 2 hr window for storms. Wind gusts have slacked to around 20 kt,
but we'll carry 30-35 kt gusts while we have prevailing TSRA at
BWG/SDF. Visibilities will most likely drop to IFR or even LIFR in
the heaviest precip, but that will be too brief to even warrant a
TEMPO. Will go MVFR on both ceiling and vis, and keep it above
fuel-alternate. As the storms push farther east, there will be a
substantial weakening trend, which limits confidence in LEX.
Therefore will go with VCTS there as the increasingly broken line
works in.
Because the convective line remains broken with no real cold pool or
trailing stratiform precip, will scale back the post-frontal precip
to a few hrs of VCSH during the morning as ceilings lift to VFR.
Modest cold advection surge will keep gusts around 20 kt through
midday. Look for clearing skies and diminishing winds in the
afternoon.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH until 6 AM EDT /5 AM CDT/ early this morning
FOR KYZ023>043-045>049-053>057-061>067-076>078-081-082.
IN...FLASH FLOOD WATCH until 6 AM EDT /5 AM CDT/ early this morning
FOR INZ076>079-083-084-089>092.
&&
Mesoscale......RAS
Short Term.....BJS
Long Term......RJS
Hydrology......BJS
Aviation.......RASHazardous weather outlook, Apr 9, 7:29 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 729 PM EDT THU APR 9 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 076>078-081-082-102330- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY- METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...EDMONTON... COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 729 PM EDT THU APR 9 2015 /629 PM CDT THU APR 9 2015/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT /5 AM CDT/ FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE LATE TONIGHT AS A COLD FRONT MOVES THROUGH. THE MAIN THREATS ARE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL RESULTING IN FLASH FLOODING. AN ISOLATED TORNADO CAN NOT BE RULED OUT. REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS ON HEAVY RAINFALL AND FLOOD POTENTIAL ACROSS SOUTHERN INDIANA AND PORTIONS OF CENTRAL KENTUCKY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MORE ROUNDS OF SHOWERS AND STORMS ARE EXPECTED BY EARLY TO MID WEEK NEXT WEEK. SOME STORMS COULD BECOME STRONG. CONTINUED ROUNDS OF HEAVY RAINFALL COULD LEAD TO ADDITIONAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT WIND DAMAGE...HAIL...OR FLOODING TODAY AND TONIGHT. KYZ070>075-102330- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY- INCLUDING THE CITIES OF...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE 629 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE LATE TONIGHT AS A COLD FRONT MOVES THROUGH. THE MAIN THREATS ARE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MORE ROUNDS OF SHOWERS AND STORMS ARE EXPECTED BY EARLY TO MID WEEK NEXT WEEK. SOME STORMS COULD BECOME STRONG. CONTINUED ROUNDS OF HEAVY RAINFALL COULD LEAD TO ADDITIONAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT WIND DAMAGE...HAIL...OR FLOODING TODAY AND TONIGHT. BJS/RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 12:47 AM EDT | Areal Flood Advisory | LMK | Dubois | 3 hr |
| Apr 10, 12:53 AM EDT | Severe Thunderstorm Warning | LMK | Dubois | 42 min |
| Apr 10, 1:06 AM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Perry | 29 min |
| Apr 10, 1:32 AM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Perry | 28 min |
| Apr 10, 1:37 AM EDT | Flash Flood Warning | LMK | Crawford, Orange, Washington | 3 hr |
| Apr 10, 1:49 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Scott, Washington | 38 min |
| Apr 10, 1:52 AM EDT | Flash Flood Warning | LMK | Crawford, Perry | 3 hr |
| Apr 10, 1:52 AM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Orange, Washington | 22 min |
| Apr 10, 2:06 AM EDT | Special Weather Statement | LMK | Clark, Floyd, Jefferson, Scott | 44 min |
| Apr 10, 2:33 AM EDT | Areal Flood Advisory | LMK | Clark, Floyd, Harrison | 3 hr |
| Apr 10, 2:43 AM EDT | Severe Thunderstorm Warning | LMK | Harrison | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.